|Son cut his chin with my razor
Jun 8, 2005
I am writing to ascertain whether the ART medication prescribed to my son is necessary, and whether the benefits of his taking these drugs outweigh the possible long-term side effects.
While away on business three days ago, my wife reported that my 2 y.o. sold had cut his chin with my old razor . Here are some facts as they relate to my status, my son's wound and that that damned razor: (a)Im HIV+ with a viral load of 23K. Not on medicines yet; (b)My sons cut, which bled profusely, is on his chin and is a shallow flaying about 2 cm long; (c)I know with certainty that, prior to my son cutting himself, Id not used that razor in at least a week, but probably more like 3 weeks; (d)I seldom cut myself shaving, so the only blood that could have been on the razor would have been from a coetaneous abrasion, and therefore only minimal quantities would have been present; (e)The razor was stored in a dark drawer in my bathroom where the mean temperature is probably 28 Celsius, varying by about 6 degrees in a 24-hour cycle.
With the same information above, my sons pediatrician prescribed one-third of a tablet of Combid 300 (Lamivudine 150 mg; Zidovudine 300 mg) dissolved in 2 cl of sugar syrup, twice daily. Hes only taken this medicine for two days and its become a real struggle he screams, spits it up, aspirates it and vomitsyou can imagine the scene. We simply dont know whether the appropriate dosage has been administered.
Is all of this really necessary? Or is the pediatrician overreacting? All my research on HIV suggests that the virus can survive outside the body only for several hoursperhaps longer in a syringe or laboratory setting. Id rather err on the side of caution but this seems rather over the top to me.
What advice might you offer to a concerned father who is worried about his son?
Thank you, FactFinder
| Response from Dr. Frascino
Hi Fact Finder,
Yes, the pediatrician is definitely overreacting. I would not recommend PEP (post-exposure prophylaxis) for your son. The HIV risk for the situation you describe would be nonexistent. If necessary, take your son to a pediatric HIV specialist for a second opinion. Also, someone needs to educate your pediatrician on the appropriate use of PEP!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.